Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Las Vegas, NV

July 17, 2017Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 17, 2017, 2:48 PM PDT for Clark County, Nevada. It was in force for 27 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2017, 2:48 PM PDT (21:48 UTC)
Expired
Jul 17, 2017, 3:15 PM PDT
In force
27 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, NV

The radar

The Las Vegas radar (KESX), 60 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:50 PM PDTTSTM WND DMG2 Nw Enterprise, NVSIX LARGE TREES UPROOTED AND DESTROYED. EIGHT SMALL TREES HEAVILY DAMAGED. TWO ROAD SIGNS DAMAGED AND FENCING DESTROYED AT SIERRA VISTA HIGH SCHOOL.
Jul 17, 2:50 PM PDTTSTM WND DMG2 Wnw Enterprise, NVWOODEN STRUCTURE DESTROYED FROM STRONG WINDS NEAR W WIGWAM AND S DURANGO DR. PICTURES SENT IN VIA SOCIAL MEDIA.
Jul 17, 2:50 PM PDTTSTM WND DMG3 Nnw Enterprise, NVSEVERAL TREES DOWNED IN RESTAURANT PARKING LOT.
Jul 17, 2:52 PM PDTTSTM WND DMG1 N Enterprise, NVLARGE TREE DOWNED NEAR S RAINBOW AND W WIGWAM AVE. PICTURE SENT IN VIA SOCIAL MEDIA.
Jul 17, 2:52 PM PDTTSTM WND DMG2 Nnw Enterprise, NVTREE DOWNED NEAR W ROBINDALE RD AND S TENAYA WAY.
Jul 17, 2:55 PM PDTTSTM WND DMG1 Nnw Enterprise, NVMULTIPLE TREES DOWNED NEAR W WINDMILL LN AND RAINBOW BLVD. PICTURES SENT IN VIA SOCIAL MEDIA.
Jul 17, 2:55 PM PDTTSTM WND DMG2 Ene Enterprise, NVTREE UPROOTED NEAR BLUE DIAMOND RD AND DECATUR BLVD. PICTURE SENT IN VIA SOCIAL MEDIA.
Jul 17, 3:15 PM PDTTSTM WND DMG2 Ese Enterprise, NVBRICK WALL DESTROYED NEAR SILVERADO RANCH BLVD AND LINDELL. PICTURE SENT IN VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WUUS55 KVEF 172148
SVRVEF
NVC003-172215-
/O.NEW.KVEF.SV.W.0012.170717T2148Z-170717T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
248 PM PDT MON JUL 17 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in southern Nevada...

* Until 315 PM PDT

* At 247 PM PDT, a severe thunderstorm was located over Mountains
  Edge, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Las Vegas, North Las Vegas, Lone Mountain, Summerlin, Aliante,
  Mountains Edge, The Strip, Spring Valley, Blue Diamond, Centennial
  Hills, Downtown Las Vegas, Enterprise, Southern Highlands, Red Rock
  Canyon, Paradise, Red Rock Canyon Campground, North Las Vegas
  Airport, Stratosphere Tower and The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3600 11545 3634 11538 3633 11508 3589 11524
TIME...MOT...LOC 2147Z 304DEG 14KT 3605 11525 

HAIL...1.00IN
WIND...60MPH
 
$$
Outler
2 follow-up statements
381 
WWUS55 KVEF 172159
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
259 PM PDT MON JUL 17 2017

NVC003-172215-
/O.CON.KVEF.SV.W.0012.000000T0000Z-170717T2215Z/
Clark NV-
259 PM PDT MON JUL 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PDT
FOR CENTRAL CLARK COUNTY...

At 258 PM PDT, a severe thunderstorm was located over Enterprise, 
moving southeast at 15 mph.  Damaging downburst winds are expected 
across the  southern Las Vegas Valley especially near Southern 
Highlands...Green Valley Ranch...and McCarran Airport.  Winds gusts 
over 60 mph have been observed. 

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Las Vegas, North Las Vegas, Lone Mountain, Summerlin, Aliante,
Mountains Edge, The Strip, Spring Valley, Blue Diamond, Centennial
Hills, Downtown Las Vegas, Enterprise, Southern Highlands, Red Rock
Canyon, Paradise, Red Rock Canyon Campground, North Las Vegas
Airport, Stratosphere Tower and The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3600 11545 3634 11538 3633 11508 3589 11524
TIME...MOT...LOC 2158Z 304DEG 14KT 3603 11520 

HAIL...1.00IN
WIND...70MPH
 
$$

Outler
384 
WWUS55 KVEF 172214
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
314 PM PDT MON JUL 17 2017

NVC003-172223-
/O.EXP.KVEF.SV.W.0012.000000T0000Z-170717T2215Z/
Clark NV-
314 PM PDT MON JUL 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 315 PM PDT...
                
The storm which prompted the warning for southwestern Las Vegas has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore the warning will be allowed to 
expire.  However small hail and gusty winds are still possible with 
this thunderstorm.  Additional strong storms are forming in the 
northwest Las Vegas valley...so be aware of additional severe 
weather potential.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Las Vegas.

A severe Thunderstorm Warning still remains in effect for eastern 
Las Vegas valley through 330 pm. 

LAT...LON 3600 11545 3634 11538 3633 11508 3589 11524
TIME...MOT...LOC 2213Z 304DEG 14KT 3600 11515 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM PDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM PDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
130 PM PDT Mon Jul 17 2017

.SYNOPSIS...A moist and unstable airmass will result in scattered to
numerous thunderstorms and locally heavy rainfall across southern
Nevada...Northwest Arizona...and far eastern California through the
week. Drier conditions are expected across most of Inyo county where
temperatures will remain hot and skies remaining mostly sunny.
Slight drying is advertised by the end of the week but isolated
thunderstorm activity will remain possible across the region.

&&

.SHORT TERM...thru Wednesday Night.

Active evening expected with scattered to numerous thunderstorms
developing across southern Nevada and Northwest Arizona. Instability
across the region is impressive and favorable conditions will be in
place for both very heavy rainfall and damaging microbursts winds.
The ongoing flash flood watch looks good, and will need to watch for
pulse severe storm potential through the remainder of the day.  This
coincides well with the SPC Day 1 outlook, highlighting a marginal
risk of severe storms, and the WPC outlook suggesting an elevated
flash flood threat.  Storms today will most likely fire along the
higher terrain of Clark and Mohave counties and gradually propagate
into the hot and unstable lower deserts through the afternoon and
evening, perhaps congealing into a complex that dives south towards
the Colorado River valley.

Conditions tomorrow will moisten further, with precipitable water of
1.0-1.5" or greater lifting north across much of eastern Mojave
desert and into Lincoln county. Considered a flash flood watch but
Im concerned about cloud cover limiting destabilization early in the
day, especially from I-40 south. With some doubts on the amount of
sunshine and instability that can be realized, held off an extension
of the watch until we have greater confidence in the threat. The
midnight shift can take a closer look tonight.

Moisture will linger Wednesday as well, with continued potential for
strong storms and heavy rainfall assuming cloud cover doesn't limit
heating too much.  Temperatures the next several days will be
trending downward as clouds and shower/storm chances trend upward.

.LONG TERM...Thursday through Monday.

The latest GFS and ECMWF solutions indicate monsoonal moisture will
be fairly substantial over southern Nevada and surrounding areas
Thursday then trend downward for the weekend with less fuel for
thunderstorms. A light southerly flow forecast over the region
Thursday will keep in place substantial monsoonal moisture with Pwat
values of 1.25-1.50" over Clark, eastern San Bernardino, Mohave and
southeast Lincoln counties. Chances for thunderstorms will be
similar to Wednesday and those moisture levels will provide the
potential for some heavy rain producing storms. A drying southwest
flow is then forecast Friday into Saturday as an eastern Pacific
trough moves inland. Behind it Sunday and Monday, high pressure is
forecast to lift up from Baja across southern California and over
Nevada while an inverted trough moves west across Sonora and the
Gulf of California. This may lead to another upswing in moisture
after Monday, but thunderstorm chances were reduced a little Sunday
and Monday.

&&

.AVIATION...For McCarran...Very uncertain forecast for tonight and
much of the week as thunderstorms will be the main concern. There
are three possible scenarios this evening and tonight. The first
scenario, with roughly a 30 percent chance of occurrence, is for
thunderstorms to affect the terminal. If this occurs, the main
threats will be very heavy rain and erratically shifting gusty
winds, and the most likely time of occurrence would be between 2 PM
and midnight. The second scenario, with roughly a 50 percent chance
of occurrence, is for thunderstorms not to affect the terminal
directly, but affect the approach corridors and cause erratic
shifting winds at the terminal due to one or more outflow
boundaries. If this occurs, outflow winds would most likely come
from the south, east, or north, and the most likely time of
occurrence would be between 3 PM and 3 AM. The third scenario, with
roughly a 20 percent chance of occurrence, is for thunderstorms not
to affect the terminal directly or via outflow boundary. If this
occurs, winds would remain from a southerly direction at about 10
knots with occasional gusts of 15 to 20 knots. Most clouds would be
above 10K ft, except for one to perhaps two oktas of cumulonimbus
with lower bases.

For the rest of southern Nevada, southeast California, and northwest
Arizona...Scattered thunderstorms will persist through the evening,
with the greatest coverage in Mohave, Lincoln, eastern Nye, Clark,
and eastern San Bernardino Counties. The main threats will be very
heavy rain and low ceilings in Mohave, Clark, southern Lincoln, and
eastern San Bernardino Counties, and erratic gusty winds and blowing
dust in eastern Nye and northern Lincoln Counties. Showers and
thunderstorms could persist in Mohave County all night. Away from
thunderstorm influences, winds will be mainly south to southwest at
10 to 20 mph.

&&

.FIRE WEATHER...Increasing moisture is expected through Wednesday
across the region with scattered to numerous thunderstorms expected
across Southern Nevada and Northwest Arizona. Lesser activity is
expected across eastern California, with generally dry conditions
for most of Inyo county expected through the week.  Daily rain
chances and increased cloud cover can be expected further east along
with improved relative humidity values which will hold though
midweek before declining gradually as we approach the weekend.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
continue to run high and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Isolated thunderstorms over the mountains may aid snowmelt
runoff and keep some drainages elevated over the coming days as
well. Remember, never drive through flooded roadways or around
barricades. Also, pastureland or farmland adjacent to creeks,
streams or rivers could experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/FIRE WEATHER...Outler
LONG TERM...Adair
AVIATION...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:20 PM PDTSevere Thunderstorm WarningVEFClark21 min
Jul 16, 6:34 PM PDTAreal Flood AdvisoryVEFClark116 min
Jul 16, 6:39 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Jul 16, 10:13 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 8:21 AM PDTFlash Flood WatchVEFClark, Lincoln, Nye14 hr
Jul 17, 1:15 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 17, 2:25 PM PDTSevere Thunderstorm WarningVEFClark65 min
Jul 17, 3:46 PM PDTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.